Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 17, 2003, 3:00 AM EDT for Centre County, Pennsylvania. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 3:00 AM EDT (07:00 UTC)
- Expired
- Aug 17, 2003, 3:15 AM EDT
- In force
- 15 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Centre County, PA
The radar
The State College radar (KCCX), 45 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 7.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1216 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 170700 SVRCTP PAC027-170715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 300 AM EDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRE COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 315 AM EDT. * AT 300 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER POE VALLEY STATE PARK...OR 15 MILES EAST OF BELLEFONTE...MOVING SOUTHEAST AT 35 MPH. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE. LAT...LON 4090 7745 4082 7757 4079 7753 4086 7737 LAMBERT $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:40 PM EDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 16, 9:40 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 940 PM EDT SAT AUG 16 2003 ...CHANGES... WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW. ...SHORT TERM... MODERATELY STRONG DYNAMICS WORKING ON UNSTABLE AIRMASS. SEVERAL REPORTS OF SMALL HAIL AND GUSTY WINDS...BUT NO LARGE SCALE SEVERE SO FAR. ETA HAS WEAK LOW FORMING SOUTH OF MDT OVERNIGHT AND IT LINGERS INTO SUNDAY. FRONT IS STILL NORTH OF PA. WITH NEW CELLS OVER ONTARIO CANADA...WILL KEEP CHC IN OVERNIGHT. ALSO COULD SEE SOME LINGER INTO SUNDAY. ...LONG TERM... MAIN RIDGE STAYS TO THE WEST...BUT CLOSE ENOUGH TO EDGE HEAT IN NOW AND THEN. MARTIN ...PREVIOUS DISC... COLD FRONT...CURRENTLY OVER LK ERIE AND SOUTHERN NY STATE...WILL PUSH SOUTHWARD THRU PA OVERNIGHT. SEVERE THREAT WILL CONTINUE INTO THE EVENING HOURS...AS CAPES RUNNING BETWEEN 2000-3000 J/KG AHEAD OF FRONT. UPPER LVL VORT MAX DROPPING SOUTHWARD INTO OHIO VALLEY WILL SLOW FRONT DOWN OVER SOUTHERN PA ON SUNDAY...RESULTING IN A GOOD DEAL OF CLOUDINESS AND A CHC OF SHOWER IN THAT REGION. SREF DATA SUGGESTS POPS RANGING FROM ZERO IN THE NORTH...TO LIKELY ALONG THE MASON DIXON LINE. UPPER RIDGE BUILDS INTO THE AREA BY TUESDAY...LIKELY RESULTING IN A STRETCH OF DRY WX ACROSS THE STATE. MREF 850 TEMPS INITIALLY NEAR SEASONAL NORMS. HOWEVER...AS SFC HI MOVES OFF THE EAST COAST...SW FLOW PUSHES 850 TEMPS TO ARND 18C BY LATE WEEK...SUGGESTING HIGHS PUSHING 90F. EXTENDED...MED RANGE MODELS ALL SHOWING A DYING COLD FRONT MAKING A RUN AT CENTRAL PA BY LATE FRI OR SAT. THEREFORE...WILL GO WITH THE CHC OF SHOWERS/STORMS IN THAT PERIOD. .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. FITZGERALD
Hazardous weather outlook, Aug 16, 5:02 AM EDT, 21 hours 58 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 502 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT
In the hours before
Special weather statement, Aug 16, 9:15 PM EDT, 5 hours 45 minutes before
PAZ056-063-170300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 915 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS CONTINUE TO AFFECT CUMBERLAND AND PERRY COUNTIES... AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS OVER CUMBERLAND AND PERRY COUNTIES. EXPECT INTENSE LIGHTNING FROM THESE STORMS...AS WELL AS TORRENTIAL DOWNPOURS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. THESE STORMS SHOULD MOVE SOUTH OF THE AREA AFTER 11 PM.
Special weather statement, Aug 16, 9:21 PM EDT, 5 hours 39 minutes before
PAZ049-052-170215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 921 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND AND UNION COUNTIES... AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LEWISBURG...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SUNBURY AND NORTHUMBERLAND AROUND 930 PM...SNYDERTOWN AROUND 940 PM...RESLER...FARNSWORTH AND STONINGTON AROUND 945 PM...TREVORTON AROUND 950 PM...REBUCK AROUND 955 PM...FERNDALE AND URBAN AROUND 1000 PM. EXPECT SMALL HAIL...AS WELL AS FREQUENT AND DANGEROUS LIGHTNING FROM THIS STORM.
Special weather statement, Aug 16, 9:39 PM EDT, 5 hours 21 minutes before
PAZ036-064-065-170245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 939 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT YORK...FRANKLIN AND ADAMS COUNTIES... AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF THREE MILE ISLAND TO 15 MILES WEST OF CHAMBERSBURG...MOVING SOUTHEAST AT 20 MPH. THESE THUNDERSTORMS WILL BE NEAR YORK SPRINGS AND BENDERSVILLE AROUND 945 PM...EMIGSVILLE...DOVER AND CHAMBERSBURG AROUND 950 PM...HALLAM AND YORK AROUND 955 PM. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS.
Local storm report, Aug 16, 11:48 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1148 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM FAIRVIEW PA WIND DAMAGE
08/16/03 YORK TREES BLOWN DOWN
0930 PM HARRISBURG PA FLASH FLOODS
08/16/03 DAUPHIN WIDESPREAD FLOODING OF
ROADS AND BASEMENTS ALONG
WITH A WATER RESCUE
0930 PM LEWISBURG PA WIND DAMAGE
08/16/03 UNION TREES BLOWN DOWN
0836 PM 3 E TROUT RUN PA WIND DAMAGE
08/16/03 LYCOMING TREES BLOWN DOWN
LAMBERTSpecial weather statement, Aug 17, 12:49 AM EDT, 2 hours 11 minutes before
PAZ035-036-170545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1249 AM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND FULTON COUNTIES THROUGH 145 AM... AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF BREEZEWOOD...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR NEEDMORE AROUND 1255 AM...BIG COVE TANNERY AROUND 110 AM...MERCERSBURG AROUND 130 AM AND CLAYLICK AROUND 135 AM. OTHER STRONG THUNDERSTORMS WERE LOCATED ALONG...AND JUST TO THE NORTH OF THE PENNSYLVANIA TURNPIKE FROM BREEZEWOOD TO EVERETT. THESE STORMS WILL MOVE TO THE SOUTHEAST AND AFFECT MUCH OF FULTON AND FRANKLIN COUNTIES DURING THE NEXT HOUR. WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE WITH THE STORMS. EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. REFRAIN FROM USING ELECTRICAL APPLIANCES AND THE TELEPHONE WHEN FREQUENT LIGHTNING IS OCCURRING. LAMBERT
Special weather statement, Aug 17, 2:38 AM EDT, 22 minutes before
PAZ019-170745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 238 AM EDT SUN AUG 17 2003 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN CENTRE COUNTY... AT 236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF BELLEFONTE...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR POE VALLEY STATE PARK AROUND 250 AM. COMMUNITIES ALONG ROUTE 45...FROM JUST EAST OF CENTRE HALL...TO MILLHEIM...TO WOODWARD...AND POE VALLEY STATE PARK WILL BE AFFECTED BY THIS STRONG STORM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:05 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 40 min |
| Aug 16, 8:58 PM EDT | Flash Flood Warning | CTP | Dauphin | 3 hr |
| Aug 16, 10:14 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 46 min |
| Aug 16, 10:26 PM EDT | Severe Thunderstorm Warning | CTP | York | 34 min |
| Aug 17, 3:17 AM EDT | Severe Thunderstorm Warning | CTP | Mifflin, Snyder | 28 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.